Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Wichita, KS

July 9, 2007Kingman County, Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2007, 4:39 PM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2007, 4:39 PM CDT (21:39 UTC)
Expired
Jul 9, 2007, 5:30 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:00 PM CDTTSTM WND GST 505 Ssw Mt Vernon, KSESTIMATED 50 MPH WIND GUSTS AND VERY HEAVY RAIN. NO HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 092139
SVRICT
KSC095-155-173-092230-
/O.NEW.KICT.SV.W.0124.070709T2139Z-070709T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 PM CDT.

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MT
  VERNON...OR 17 MILES EAST OF KINGMAN...AND MOVING NORTHEAST AT 15
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANDALE...BENTLEY...CHENEY...COLWICH...GARDEN PLAIN...MOUNT HOPE...
  MT VERNON...CHENEY LAKE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3773 9799 3754 9787 3772 9756 3791 9733
      3791 9770

$$

CARUSO
2 follow-up statements
000 
WWUS53 KICT 092201
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT MON JUL 9 2007

KSC095-155-173-092230-
/O.CON.KICT.SV.W.0124.000000T0000Z-070709T2230Z/
RENO KS-SEDGWICK KS-KINGMAN KS-
501 PM CDT MON JUL 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KINGMAN...NORTHWESTERN SEDGWICK AND SOUTHEASTERN RENO COUNTIES UNTIL
530 PM CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM MOUNT HOPE TO CHENEY...MOVING EAST AT 20 
MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR COLWICH BY 525 PM CDT.

THE TOWNS OF CHENEY LAKE...MOUNT VERNON...BENTLEY AND GARDEN PLAIN 
ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3773 9799 3754 9787 3772 9756 3791 9733
      3791 9770

$$

CARUSO
000 
WWUS53 KICT 092222
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT MON JUL 9 2007

KSC095-155-173-092233-
/O.EXP.KICT.SV.W.0124.000000T0000Z-070709T2230Z/
RENO KS-SEDGWICK KS-KINGMAN KS-
523 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGMAN...
NORTHWESTERN SEDGWICK AND SOUTHEASTERN RENO COUNTIES HAS BEEN ALLOWED
TO EXPIRE...

AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3773 9799 3754 9787 3772 9756 3791 9733
      3791 9770

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:11 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT MON JUL 9 2007

.DISCUSSION...
FORECAST CONCERNS ARE PRECIPITATION CHANCES AND HEAVY RAINFALL
POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT...

TONIGHT:
MCV FROM LAST NIGHT IS CURRENTLY OVER CENTRAL KANSAS. SOME
THUNDERSTORMS HAVE DEVELOPED ON THE EASTERN EDGE OF THE MCV...AND
THESE WILL CONTINUE TO EXPAND. THE BEST CHANCES FOR PRECIPITATION
TONIGHT WILL BE ACROSS SOUTH CENTRAL KANSAS...AND LATE TONIGHT
ACROSS SOUTHEAST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE
THE HEAVY RAINFALL...HOWEVER THERE COULD BE SOME HAIL TO NICKEL SIZE
AND 40 TO 50 MPH WINDS.

TUESDAY-WEDNESDAY:
PRECIPITATION COULD LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
ON TUESDAY MORNING...WITH REDEVELOPMENT ACROSS THE ENTIRE AREA
POSSIBLE ON TUESDAY AFTERNOON. MOST UNSTABLE CAPE VALUES ARE AROUND
3000 TO 4000 J/KG...WITH VERY LITTLE CIN IN MUCH OF THE AREA
ESPECIALLY LATER IN THE AFTERNOON.

AFTER MIDNIGHT TUESDAY NIGHT...INSTABILITY AND MOISTURE TRANSPORT
REALLY GET PUSHED TO THE SOUTH AND EAST OF THE AREA. WITH THIS IN
MIND...KEPT SOME SLIGHT CHANCES FOR THUNDERSTORMS ACROSS SOUTHERN
KANSAS. SURFACE HIGH PRESSURE RETURNS ON WEDNESDAY...PROVIDING A
BRIEF RESPITE FROM THE WET WEATHER.

TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DURING THIS
TIME...ESPECIALLY WITH CLOUDS AND PRECIPITATION AROUND THROUGH
TUESDAY EVENING.

THURSDAY-SUNDAY:
AFTER A BRIEF DRY PERIOD...MOISTURE TRANSPORT REALLY RETURNS BY
THURSDAY MORNING ACROSS WESTERN AND CENTRAL KANSAS. WITH SOME QG
FORCING AND ISENTROPIC LIFT AT LEAST THROUGH THE LOWER TO MID
LEVELS...DECIDED TO ADD SOME CHANCES FOR PRECIPITATION FOR THURSDAY
AND THURSDAY NIGHT. LINGERING THUNDERSTORM CHANCES ON FRIDAY LOOK
REASONABLE BEFORE THE SYSTEM PUSHES OFF TO THE SOUTH AND SURFACE
HIGH PRESSURE BUILDS BACK IN. FORECAST THEN LOOKS DRY THROUGH THE
WEEKEND. TEMPERATURES ALSO LOOK REASONABLE THROUGH THIS TIME
FRAME...SO IF ANYTHING ONLY MINOR TWEAKS WERE MADE.

SCHRECK

&&

.AVIATION...
TWO AREAS OF CONCERN FOR THE TAFS.  MVFR CLOUDS IN SOUTHEAST KS AND
CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS
EVENING.  AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS
NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE
AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR.  NEXT CONCERN WILL
BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES
AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN
SECTIONS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  69  85 /  90  30  30  10
HUTCHINSON      70  88  67  85 /  90  30  20  10
NEWTON          70  88  68  84 /  90  30  20  10
ELDORADO        70  88  69  84 /  90  40  30  10
WINFIELD-KWLD   71  89  70  85 /  90  50  40  10
RUSSELL         67  88  63  84 /  40  20  20  10
GREAT BEND      68  88  65  84 /  50  20  20  10
SALINA          70  89  66  85 /  80  20  20  10
MCPHERSON       69  88  67  84 /  90  30  20  10
COFFEYVILLE     71  89  69  84 /  80  50  50  10
CHANUTE         71  89  68  83 /  80  50  40  10
IOLA            71  89  67  83 /  80  50  40  10
PARSONS-KPPF    71  89  69  84 /  80  50  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 4:12 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT MON JUL 9 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREAT WITH THESE STORMS FOR AREAS
MAINLY WEST OF THE TURNPIKE THROUGH THIS EVENING...WITH POCKETS OF
HEAVY RAINFALL POSSIBLE FURTHER EAST ACROSS SOUTHEAST KANSAS AFTER
MIDNIGHT. SOME LOCALIZED MINOR FLOODING IS LIKELY FROM THE HEAVY
RAINFALL. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE ENTIRE
AREA...MAINLY DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY
RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT. A SLIGHT CHANCE FOR STORMS WILL RETURN TO CENTRAL KANSAS
ON WEDNESDAY NIGHT AND THE ENTIRE AREA FOR THURSDAY THROUGH
FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF
HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Local storm report, Jul 9, 3:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       GENESEO                 38.52N 98.15W
07/09/2007  M1.50 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            OCCURRED IN 30 MINS.

&&

BDK
Special weather statement, Jul 9, 3:51 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON JUL 9 2007

KSZ072-096-092130-
ALLEN-NEOSHO-
351 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF CHANUTE...AND MOVING EAST AT 5
MPH.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 3:58 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT MON JUL 9 2007

KSZ067-068-083-092200-
HARVEY-RENO-SEDGWICK-
358 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY...RENO AND SEDGWICK COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT HOPE...OR 19 MILES SOUTHWEST OF
NEWTON...AND MOVING NORTHEAST AT 10 MPH.

OTHER STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS EASTERN
RENO COUNTY.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS
ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 4:11 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT MON JUL 9 2007

KSZ051-092215-
MCPHERSON-
411 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUHLER...OR 12 MILES NORTHEAST OF
HUTCHINSON...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND VERY HEAVY DOWNPOURS
ARE EXPECTED WITH THIS STORM.

OTHER SCATTERED STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE COUNTY
OVER THE NEXT HOUR.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 4:20 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT MON JUL 9 2007

KSZ100-092200-
LABETTE-
420 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEASTERN LABETTE COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHETOPA...OR 23 MILES SOUTHEAST OF
PARSONS...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 9, 4:26 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT MON JUL 9 2007

KSZ082-092230-
KINGMAN-
426 PM CDT MON JUL 9 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CHENEY...OR 10 MILES EAST OF
KINGMAN...AND MOVING NORTHEAST AT 10 MPH.

SCATTERED STRONG THUNDERSTORMS MAY DEVELOP ELSEWHERE IN THE COUNTY
OVER THE NEXT HOUR.

DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:26 AM CDTSevere Thunderstorm WarningICTBarton34 min
Jul 9, 4:04 PM CDTFlash Flood WarningICTNeosho6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.